Is nausea a symptoms of hypo?

I`ve had this worsening for one week now and I feel dreadful. Clutter suggested cider vinegar and honey (thank you Clutter) and that initially worked. I`ve just spoken to the duty doctor and he said nausea is NOT a hypo symptom.

I had RAI almost 6 weeks ago and as well as the nausea my body is aching, legs,knees, ankles, back. I feel extremely tired and cold and this is all daily getting worse.

Any suggestions please

23 Replies

oldestnewest
  • Joyliz, there are more than 300 hypothyroid symptoms although no one has all of them and most doctors will only be aware of the most common ones. Has your doctor suggested what is causing your nausea and what remedy you should take if he doesn't think it's hypothyroidism? Your other symptoms are classic hypo symptoms.

  • Thanks for the quick reply Clutter. I went for my routine post RAI blood test today and the doctor suggested I wait till tomorrow and get the results, which is reasonable I suppose. Hubby`s on the case now as last week another GP said it is thyroid related. Husband said we`ll get the results tomorrow and if we don`t get any help see the practice manager and ask why 2 doctors are saying different things....and then hopefully get treated

  • Joyliz, Did the nausea start before or after you started Levothyroxine? If after, see whether one of the other generics ie Actavis, Mercury Pharma or Wockhardt improves the nausea.

  • I`ve had nausea on and off since I was 1st diagnosed with Graves, but it has got much worse for a week now- and I started the levo 2 weeks ago. I`m taking MecuryPharma, I`ll ask for something else tomorrow.

    Thank you.

  • When I told the doctor all of symptoms such as aches, feeling cold and extremely tired and depressed- he said it sounds as though I have a virus !!

    And this is after I had RAI which is supposed to send me hypo....I despair!!

  • hang in there - I was told I had CFS after half my Thyroid out, couldn't be Thyroid as now 'fixed'!

    I would have thought that having RAI could have a few adverse effects, or make existing ones worse for a while - good idea to change brand to see if another suits you better, I'm not familiar with them but I think there's a liquid one without fillers.

    I hope you've been tested for ferritin, B12 & folate and Vit D too - good levels of these help.

    J :D

  • Thank you Sparerib

    As I said in an earlier post my hubby`s on the case now and we`ve agreed to try and see a doctor tomorrow as my blood results should be through. If we don`t get anywhere, we`re asking to be referred to someone who`ll know. It seems strange that one doctor said the nausea was thyroid related and today`s doctor said it wasn`t.

    It could be the levothyroxine, I`ll ask for another brand. And thanks, I `ll ask for those blood tests too.

  • When I was getting a lot of nausea, I had various checks (barium swallow and endoscope). Nothing significant found.

    When I realised my vitamin D level was low (by blood test), and supplemented, the nausea slowly reduced. It might not have been entirely due to low vitamin D (after all, for many of us we are also slowly improving as our thyroid hormone levels rise), but I'd suggest a sizeable percentage of my reduction in nausea was vitamin D related.

    As with everything like this, we are all different, but it does seem worth at least a little thought.

    Rod

  • Thank you Rod, I have been supplementing with all sorts of vitamins. Strangely the nausea has gone again- it`s been like this for a week and vanishes late afternoon.

  • I have always assumed that my nausea was a symptom of adrenal problems (as it used to be worse when my adrenals weren't treated).

  • Thank you Angel. How will I know if this is an adrenalin problem? How do I treat it?

  • It's difficult to be sure, but if you have been very stressed and feel nausea, headaches, dizziness and appetite loss - esp if you also sometimes get lower back or stomach pains at the same time, it is likely to be low cortisol. Could be other things, though, like SIBO or problems with bile production. The Genova saliva cortisol test would show if you had a cortisol problem.

    Treatment depends on how bad it is. NHS won't care unless it is life-threatening (Addison's).

  • Thank you- I`ve had the nausea and some dizziness but nothing else. I`m interested in all tests though as I `d like to get back to optimal health, as I`m sure we all would :)

    I`ll look on Genova.

  • HI It is much more likely tlo be urine infection, kidneys or liver. have test for function, U `s and E` for kidneys and LFT`s for liver.

    Jackie

  • Thank you Jackie, but my water works and kidneys and liver seem fine :)

  • Good but urine tests sometimes go unknown unless tested, if slight.

    Best wishes,

    Jackie

  • Thanks everyone who replied and helped. I hope I`m not doubling up a post as I`d already done one and my pc crashed.

    Anyway, I spoke to the same doctor again and got a bit further, I think my tone of voice must have made a difference because yesterday he was suggesting I had a virus with all my hypo symptoms- and today he`s raised my levothyroxine to 50 mcg.

    My blood showed TSH 6.00 (0.35-3.50) and T4 is 14 (8-21) - so it looks like the RAI has done its job and I`ve gone more hypo despite the 25 mcg of levo I`ve been taking.

    I mentioned the nausea again but this appointment was all conducted over the phone - so he hasn`t actually seen me and had nothing to add!!

    I`ve made another appointment for my own GP, who`s only just back from holiday and I`ll hopefully get some answers from him. I`ll also ask him to arrange the different blood tests that you`ve all suggested. I did get the B12 result and it was 642 but I missed the last part of the ref number (130- 1?000)

    I`m supplementing B12 now with sublingual methylcobalamin 1000 mcg - the Solgar brand.

    Thanks again so much - hopefully the rise in meds will sort the nausea out ?

    JLiz

  • Joyliz, tell your doctor that you cannot prove a negative! It is impossible to say with certainty that a certain symptom is not thyroid. All symptoms could - and probably are - due to thyroid either directly or indirectly, because every single cell in the body needs thyroid hormone.

    To say no, that is not a hypo symptom is just down-right stupid. It could be quite a lot of other things, but you cannot say it isn't thyroid. lol

    I have had periods of nausea throughout my life. And, like my dizzyness, it was classed as being of no known origin - and that without even trying to find the origin! I had nausea both before and after starting thyroid hormone replacement. Still happens from time to time. It even happened when I was in hosptal last year - dry retching and heaving, horrible. The staff were completly underwhelmed, and just gave me a paper kidney bowl which I was afraid to be sick in because... it was paper!!! lol

    So, I have no idea what causes it. But my guess is that it has something to do with the hypo, somehow...

    Hugs, Grey

  • Thank you Grey

    I`m sorry you`ve suffered this.

    I have dizziness too, or rather imbalance, mine is from an operation I had where my balance nerve was cut. I ended up having vestibular exercises to re- train my balance. So of course my balance has been worse all summer due to my diagnosis of Graves but that doesn`t make me feel nausea, thank Goodness.

    I`ve kept a journal since my diagnosis so that I can see any improvements and I see that I had nausea when I was hyper too. So I`m like you and think this must be thyroid related.

    I spoke to a friend who is hypo and on her ultimate dose of levo and she sometimes gets nausea too.......

    I hope you`re keeping well.

  • :)

  • I'm glad you've got your results and it may sound weird but maybe it's a good thing that your results are still not good. Because that means your symptoms are probably because of the thyroid still not working right. I'm hoping your symptoms will get better now you've got a raise in dosage.

    Also healthy persons are sometimes nauseous, but all the time is not normal.

  • Thanks Flower, I`ve got a different brand of levo. This time it`s a company called Almus.

  • I have suffered with nausea,I had the stomach bug H Pylori,the thing I would recommend is mastic gum,its the bark of the pistachio tree and it really protects the stomach,also take some probiotics to help build up good bacteria, also there is a good company on line called Gut Doctor which could help

You may also like...